Alert archive / Kentucky / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 272, NWS Louisville, KY

July 8, 2016Hancock County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jul 8, 2016, 8:12 AM CDT for Hancock County, Kentucky. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2016, 8:12 AM CDT (13:12 UTC)
Expired
Jul 8, 2016, 8:45 AM CDT
In force
33 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Hancock County, KY

The radar

The Louisville radar (KLVX), 81 km from the middle of the area, began a volume at 13:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 8:20 AM CDTTSTM WND DMGHawesville, KYTREES DOWN.
Jul 8, 8:22 AM CDTTSTM WND DMGLewisport, KYTREE REPORTED DOWN ON CAR..

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 1.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2067 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2067 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

883 
WUUS53 KLMK 081312
SVRLMK
KYC091-081345-
/O.NEW.KLMK.SV.W.0272.160708T1312Z-160708T1345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
812 AM CDT FRI JUL 8 2016

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN CENTRAL KENTUCKY...

* UNTIL 845 AM CDT

* AT 812 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR EUREKA TO NEAR KNOTTSVILLE...MOVING NORTHEAST AT
  30 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...THESE STORMS PRODUCED 61MPH WINDS NEAR OWENSBORO. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  HAWESVILLE...LEWISPORT...ADAIR...ARRINGTON CORNER...CHAMBERS...
  WEBERSTOWN...PATESVILLE...PELLVILLE...SUNNY CORNER AND FLORAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3792 8697 3793 8698 3794 8692 3798 8686
      3789 8673 3786 8666 3784 8666 3780 8668
      3773 8680 3774 8682 3779 8682 3784 8685
      3783 8691 3787 8691 3788 8689 3791 8693
      3789 8698
TIME...MOT...LOC 1312Z 243DEG 24KT 3784 8717 3774 8685 

HAIL...<.75IN
WIND...60MPH
 
$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 5:51 AM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 8, 5:51 AM CDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
651 AM EDT FRI JUL 8 2016

...Updated Aviation Discussion...

...Forecast Update...
Issued at 530 AM EDT Fri Jul 8 2016

MCS over southeast Missouri is looking like it will hold itself
together and make it into our western forecast area later this
morning. MUCAPEs are in the 2000-3000 J/kg range out ahead of the
system. In addition, have an east/west axis of development ahead of
this system, in an area with K-index maxima. Should still see this
system weaken as the late morning comes on, so the eastward extent
of it is still in question. Timing for afternoon storms would be
delayed as we would need to heat back up again. Still either with
this complex or with late afternoon/evening storms, the threat for
flash flooding remains. Updated the gridded forecast to reflect
these trends, but no need to change the zones at this point.

.SHORT TERM (Now through Saturday)...
Issued at 255 AM EDT Fri Jul 8 2016

...Another Day Another Threat for Severe Storms and Flooding...

Latest RAP shows a narrow zone of strong isentropic lift forecast,
which caused a thin band of showers along I-64, to broaden some over
the early morning hours, which should enable a little more coverage
of storms during that time period. Latest WRF-NMM seems to have a
good handle on this pattern and will lean the near term in that
direction. The lift is not nearly as intense as with last night, so
not as concerned about a flood threat, but given that it will not
take much down south, with their lower flash flood guidance values,
will keep the watch up through at least 12Z. That lift should weaken
with daylight, so by late morning there should be a lull in coverage
of storms. Soon after though, we'll deal with better instability, as
temperatures rise up to near 90. Latest NCAR ensemble mean CAPEs are
shooting for between 4000 and 5000 J/kg south of I-64 by 18Z, which
when combined with boundaries left over from morning rains, a weak
cool front dropping in from the north and perhaps some energy
heading in from the system to our west should promote scattered
afternoon storms.

As for the severity of those storms, similar to the last few
afternoons DCAPEs will be high. A difference though is a stronger
flow aloft, which should promote faster storm motion and perhaps
some organization, with sounding parameters indicating the potential
for supercell development. Freezing levels are fairly high, so hail
would have to get fairly large aloft to survive to the surface.
Still think damaging winds and torrential rainfall are the main
threats for today.

Because of the risk for more storms today, the juicy airmass in
place, and the low flash flood guidance down south, will extend the
flash flood watch in time through the evening hours. By late
evening, expect these storms to start waning. Some drier air will
try and work its way in from the north behind that cool front.
Northwest winds Saturday should continue to bring that drier air in,
with dewpoints in our northern forecast area dropping into the lower
60s. Still not certain we can avoid storms completely across the TN
border, so have kept in a slight chance for precip down there.

.LONG TERM (Saturday Night through Thursday)...
Issued at 255 AM EDT Fri Jul 8 2016

An upper low will make a slow trek, perhaps stalling altogether,
somewhere across the TN or mid-MS Valley Sunday and Monday. This
once again may mean some showers across south central KY. By
Tuesday, this system should get picked back up in the flow aloft and
scoot northeast. We'd warm up in its wake and get a return of
moisture across the entire area. Isolated to scattered diurnal
storms would then be in order. By Thursday, the GFS and to a lesser
extent the Euro indicate a trough moving through the Midwest could
bring more coverage of storms.

&&

.AVIATION (12Z TAF Update)...
Issued at 650 AM EDT Fri Jul 8 2016

The main challenge for this TAF period will be the timing of showers
and storms that may affect the terminals. A line of showers with
some storms has finally formed across north central KY and will
affect SDF and LEX. Will probably keep TS out of the forecast for
the first few hours. After that, a larger weakening complex of
showers and storms will move into the area. Will add in VCTS around
14-17Z at all sites including BWG as this complex moves in. After
these storms move out, another round of storms may be possible as
the front moves in during the evening, but the evolution of this
will depend on when the afternoon storms move out. Have put in VCSH
for now and will see how things evolve today.

Winds today will pick up out of the southwest and become gusty by
mid day. The gusts will diminish tonight and winds will shift to
more westerly as the front moves in overnight.

&&

.LMK Watches/Warnings/Advisories...
KY...Flash Flood Watch through this evening for KYZ024-026>028-
     045>048-053>057-061>067-070>078-081-082.

IN...NONE.
&&

Update.........RJS
Short Term.....RJS
Long Term......RJS
Aviation.......EER
Hazardous weather outlook, Jul 8, 2:39 AM CDT, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
339 AM EDT FRI JUL 8 2016

INZ076>079-083-084-089>092-KYZ023-025-029>043-049-090745-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-MEADE-BULLITT-OLDHAM-TRIMBLE-HENRY-SHELBY-
FRANKLIN-SPENCER-ANDERSON-WOODFORD-FAYETTE-BOURBON-NICHOLAS-
339 AM EDT FRI JUL 8 2016 /239 AM CDT FRI JUL 8 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND NORTH CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST THIS AFTERNOON
AS A COLD FRONT MOVES THROUGH A WARM...MOIST ATMOSPHERE. ANY
STORM WILL BE CAPABLE OF LOCALLY GUSTY WINDS AND TORRENTIAL
RAINFALL.

OUTSIDE OF THESE COOLING THUNDERSTORMS...AFTERNOON HEAT INDICES
WILL TOP OUT AROUND 100 DEGREES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED STORMS WILL BE POSSIBLE MONDAY THROUGH
THURSDAY AS WELL...ESPECIALLY DURING THE AFTERNOON HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY STRONGER WIND GUSTS...DAMAGE...AS WELL
AS FLOODED ROADWAYS.

KYZ024-026>028-045>048-053>057-061>067-070>078-081-082-090745-
BRECKINRIDGE-OHIO-GRAYSON-HARDIN-NELSON-WASHINGTON-MERCER-
JESSAMINE-LARUE-MARION-BOYLE-GARRARD-MADISON-BUTLER-EDMONSON-HART-
GREEN-TAYLOR-CASEY-LINCOLN-LOGAN-WARREN-SIMPSON-ALLEN-BARREN-
MONROE-METCALFE-ADAIR-RUSSELL-CUMBERLAND-CLINTON-
339 AM EDT FRI JUL 8 2016 /239 AM CDT FRI JUL 8 2016/

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS AGAIN ARE FORECAST THIS
AFTERNOON AND EVENING AS A COLD FRONT MOVES THROUGH A
WARM...MOIST ATMOSPHERE. ANY STORM WILL BE CAPABLE OF LOCALLY
GUSTY WINDS AND TORRENTIAL RAINFALL.

OUTSIDE OF THESE COOLING THUNDERSTORMS...AFTERNOON HEAT INDICES
FRIDAY WILL TOP OUT AROUND 100 DEGREES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED STORMS WILL BE POSSIBLE MONDAY THROUGH
THURSDAY AS WELL...ESPECIALLY DURING THE AFTERNOON HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY STRONGER WIND GUSTS...DAMAGE...AS WELL
AS FLOODED ROADWAYS.

RJS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 9:07 PM CDTRiver Flood WarningLMKEdmonson49 hr
Jul 8, 8:25 AM CDTSevere Thunderstorm WarningLMKBreckinridge, Hancock35 min
Jul 8, 8:48 AM CDTSevere Thunderstorm WarningLMKBreckinridge, Meade27 min
Jul 8, 9:07 AM CDTSpecial Weather StatementLMKBullitt, Jefferson38 min
Jul 8, 9:16 AM CDTSevere Thunderstorm WarningLMKBullitt, Hardin, Jefferson44 min
Jul 8, 9:46 AM CDTSpecial Weather StatementLMKJefferson, Spencer29 min
Jul 8, 9:50 AM CDTSevere Thunderstorm WarningLMKTrimble40 min
Jul 8, 9:58 AM CDTSevere Thunderstorm WarningLMKOldham, Trimble32 min
Jul 8, 10:10 AM CDTSpecial Weather StatementLMKAnderson, Henry, Oldham, Shelby, Spencer35 min
Jul 8, 10:27 AM CDTSevere Thunderstorm WarningLMKAnderson, Franklin, Scott, Shelby, Woodford33 min
Jul 8, 10:28 AM CDTSevere Thunderstorm WarningLMKTrimble32 min
Jul 8, 10:50 AM CDTSpecial Weather StatementLMKFayette, Scott25 min
Jul 8, 11:11 AM CDTSpecial Weather StatementLMKBourbon, Clark, Harrison, Nicholas34 min
Jul 8, 11:18 AM CDTSevere Thunderstorm WarningLMKBourbon, Clark, Fayette27 min
Jul 8, 12:33 PM CDTSpecial Weather StatementLMKNelson, Washington27 min
Jul 8, 12:54 PM CDTSevere Thunderstorm WarningLMKAnderson, Mercer, Nelson, Washington36 min
Jul 8, 1:06 PM CDTSpecial Weather StatementLMKGarrard, Jessamine, Madison24 min
Jul 8, 1:10 PM CDTAreal Flood AdvisoryLMKAnderson, Boyle, Clark, Fayette, Garrard, Jessamine and 4 more3 hr
Jul 8, 1:15 PM CDTSpecial Weather StatementLMKMetcalfe30 min
Jul 8, 1:18 PM CDTSpecial Weather StatementLMKBoyle27 min
Jul 8, 1:20 PM CDTFlash Flood WarningLMKGarrard, Jessamine, Madison3 hr
Jul 8, 1:22 PM CDTSpecial Weather StatementLMKAllen, Monroe38 min
Jul 8, 1:30 PM CDTSpecial Weather StatementLMKJessamine, Mercer30 min
Jul 8, 1:36 PM CDTSpecial Weather StatementLMKMadison9 min
Jul 8, 1:41 PM CDTSevere Thunderstorm WarningLMKBoyle, Garrard, Jessamine, Lincoln, Mercer34 min
Jul 8, 1:48 PM CDTFlash Flood WarningLMKAnderson, Boyle, Garrard, Jessamine, Mercer, Washington and 1 more3 hr
Jul 8, 1:48 PM CDTFlash Flood WarningLMKAnderson, Boyle, Garrard, Jessamine, Madison, Mercer and 2 more3 hr
Jul 8, 1:57 PM CDTSpecial Weather StatementLMKClinton, Cumberland33 min
Jul 8, 1:59 PM CDTSpecial Weather StatementLMKMonroe46 min
Jul 8, 2:01 PM CDTSpecial Weather StatementLMKGarrard, Madison44 min
Jul 8, 2:14 PM CDTAreal Flood AdvisoryLMKGarrard, Lincoln, Madison3 hr
Jul 8, 2:25 PM CDTSevere Thunderstorm WarningLMKClinton, Cumberland, Monroe20 min
Jul 8, 2:39 PM CDTFlash Flood WarningLMKGarrard, Lincoln, Madison3 hr
Jul 8, 6:25 PM CDTSevere Thunderstorm WarningLMKMeade35 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.